Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Memphis, TN

June 5, 2024Lee County, Pontotoc County, Union County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 5, 2024, 5:32 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 5:32 PM CDT (22:32 UTC)
Expired
Jun 5, 2024, 8:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:36 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 5, 3:36 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
336 PM CDT Wed Jun 5 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 235 PM CDT Wed Jun 5 2024

A cold front will push through tonight bringing an end to rain
chances. Dry and pleasant weather is on tap Thursday and Friday.
Chances for showers and thunderstorms increase again this weekend
as another cold front moves through the region. Dry and cool
weather is expected for early next week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 235 PM CDT Wed Jun 5 2024

An upper trough/MCV will be pushing across the Mid-South over the
next several hours. Surface heating has helped increase instability
across the region with SBCAPEs ranging from 1500 J/kg west of the
MS River to 3000 J/kg in spots east of MS River. The airmass is
also very moist with PWs over 1.75 inches in most areas. Scattered
convection is starting to develop across north MS and parts of
east-central AR. This trend should continue and spread over the
next few hours then dissipate with loss of heating this evening.
Shear is non-existent so the severe threat is low. The moist
airmass will lead to some locally heavy downpours though.

A cold front will push through overnight shutting down precip
chances and ushering in some pleasant weather for the end of the
week. Thursday will still be warm but dewpoints will start drying
out. Some very nice evenings are on tap with low humidities in
store. Friday looks like perfect early summer day with highs in
the mid 80s and dewpoints in the upper 50s.

The northwest flow aloft remains dry through at least Friday
night and then disturbances start to push SE toward the region on
Saturday. Best chances on Saturday appear to be across the
northern tier and the further south the better chance for a rain
free day.

A large upper trough developing over the western Great Lakes and
moving south into the Ohio Valley will push a cold front through
the Mid-South Saturday night into Sunday with scattered to
numerous showers and thunderstorms. It is too early to judge the
severe weather risks but it appears the combination of adequate
shear and instability may be in place for at least part of the
area during this time frame.

Pleasant weather returns for early next week as dry and cool air
filters in behind the front for a few days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Wed Jun 5 2024

Current area of MVFR ceilings over southwest portions of the Mid-
South should end in the next couple of hours. Scattered
thunderstorms are possible this afternoon as MCV moves through the
region with low confidence regarding any specific location seeing
a thunderstorm. Any thunderstorm activity that does develop should
be done this evening. Winds will be from the south at 10 to 15
knots with some higher gusts this afternoon before shifting to the
northwest around 5 knots by late tonight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...ARS

In the hours before

Special weather statement, Jun 5, 5:25 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 PM CDT Wed Jun 5 2024

MSZ022-023-052300-
Calhoun MS-Chickasaw MS-
525 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW AND SOUTHEASTERN
CALHOUN COUNTIES THROUGH 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyland, or 9 miles southwest of Houston, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Houston, Vardaman, Derma, Slate Springs, Pyland, Woodland, Sparta,
Thorn, Van Vleet, Parkersburg, Thelma, Tabbville, Anchor, Atlanta,
and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 8916 3403 8879 3381 8886 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3372 8919 3372 8939
TIME...MOT...LOC 2224Z 257DEG 21KT 3382 8914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Jun 5, 5:29 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 PM CDT Wed Jun 5 2024

MSZ016-017-052300-
Itawamba MS-Lee MS-
529 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ITAWAMBA AND
CENTRAL LEE COUNTIES THROUGH 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tupelo, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Saltillo, Plantersville,
Mantachie, Pratts Friendship, Beech Springs, Skyline, Abney,
Chapelville, Belden, Mooreville, Palmetto, Eggville, Bissell,
Ballardsville, Unity, Indian Hills, and Dorsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 8882 3415 8883 3430 8882 3446 8857
      3422 8842
TIME...MOT...LOC 2229Z 240DEG 19KT 3424 8876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:54 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr
Jun 5, 5:22 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Pontotoc, Prentiss and 1 more3 hr
Jun 5, 5:25 PM CDTSpecial Weather StatementMEGChickasaw35 min
Jun 5, 5:29 PM CDTSpecial Weather StatementMEGLee31 min
Jun 5, 5:38 PM CDTSpecial Weather StatementMEGItawamba37 min
Jun 5, 6:03 PM CDTSpecial Weather StatementMEGMonroe42 min
Jun 5, 6:34 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe26 min
Jun 5, 6:39 PM CDTFlash Flood Warning Considerable damage threatMEGItawamba, Lee3 hr
Jun 5, 6:44 PM CDTTornado WarningMEGItawamba16 min
Jun 5, 5:11 AM CDTSpecial Weather StatementMEGClay34 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.